Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 105, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2003, 1:04 AM MDT for Dewey County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2003, 1:04 AM MDT (07:04 UTC)
- Expired
- Jul 4, 2003, 2:00 AM MDT
- In force
- 56 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 8:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM MDT, 10 hours 19 minutes earlier.
Area forecast discussion, Jul 3, 2:45 PM MDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT THU JUL 3 2003 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. MAIN FCST CONCERN WILL BE CHANCE OF CONVECTION THIS EVENING AND OVERNIGHT. LATEST MODEL RUNS BRINGING THROUGH SFC BOUNDARY LATER THAN IN PREVIOUS RUNS...WITH BOUNDARY EXPECTED TO MOVE THROUGH CWA OVERNIGHT. SFC BOUNDARY NOT TOO IMPRESSIVE...BUT COULD HELP PROVIDE A FOCUS FOR DEVELOPMENT OVERNIGHT. BETTER UPPER LEVEL DYNAMICS AS RIGHT ENTRANCE REGION OF UPPER JET CORE IS POSITIONED OVERHEAD LATE TONIGHT. ETA PLACES A LARGE BULLSEYE OF UPPER DIVERGENCE OVER ERN SD ASSOCIATED WITH THIS JET CORE. 18Z ABR SOUNDING NOT SHOWING AS MUCH CAPE AS WITH THE 12Z...BUT STILL SHOWING ENOUGH TO GET DECENT CONVECTION. STILL LOOKING AT BEST CHANCE FOR TSRA NEAR KPIR AND KATY IN THE VICINITY OF THE BEST LIS. WITH SLOWER MOVEMENT WITH THE FRONT...HAVE CONTINUED CHANCE OF -TRW INTO FRI MORNING ACROSS THE FAR SOUTHEASTERN ZONES. THE REMAINDER OF FRIDAY SHOULD BE DRY AS HIGH PRESSURE BUILDS INTO THE REGION. MAX TEMPS WILL BE COOLER FRI...AS SLIGHTLY COOLER AIR MOVES IN BEHIND THE FRONT. TEMPS WILL WARM AGAIN ON SAT WITH SOUTHERLY FLOW AHEAD OF THE NEXT SYSTEM. THE UPPER TROUGH SLIDES THROUGH SOUTHERN CANADA SAT INTO SUN...WITH THE SFC TROUGH AXIS POSITIONED ACROSS THE WRN DAKOTAS BY 06Z SUN. THIS WILL BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION LATE SATURDAY AFTERNOON INTO SUNDAY. WILL HAVE A DECENT LOW LEVEL JET SAT NIGHT...ALONG WITH AN OPEN GULF. FRONT LOOKS TO HAVE MOVED THROUGH THE AREA BY SUNDAY AFTERNOON WITH SOME RESIDUAL TSRA OVER THE FAR NE. WITH SOME CLOUD COVER AND THE FRONT PASSING THROUGH WILL SEE COOLER MAX TEMPS ON SUN AGAIN. .LONG TERM...MONDAY THROUGH THURSDAY THERE WERE SOME DIFFERENCES IN THE MDLS IN THE MON-THURS PERIOD. THE ECMWF WANTS TO BUILD A STRONG 50H RIDGE INTO THE CENTRAL PART OF THE US BY 12Z WED WHILE THE GFS HAS LOWER 50H HEIGHTS WITH WNW FLOW AND A FEW S/WS MOVING ACROSS THE REGION ON TUES AND WED NIGHT. AT THE SFC...COOL AND DRY CANADIAN HIGH PRES WILL BE THE MAIN INFLUENCE ON THE WEATHER ACROSS THE ABR CWA ON MON AND TUES WITH HIGHS MAINLY IN THE MID 70S TO THE LOWER 80S. WILL GO WITH THE GFS AND PUT A CHC FOR TSRAS IN THE FAR S CWA ON TUES AFTN WITH A FAST MOVING S/W AND GO WITH A CHC OF TSRAS WED NIGHT ACROSS FAR NE SD AND WC MN WITH A S/W DROPPING SE IN THE NW FLOW AND PUSHING A FRONT THROUGH THIS AREA. OTHERWISE...MUCH OF THE CWA SHOULD BE DRY FOR THE MON-THURS PERIOD WITH THE MAIN FRONTAL FOCUS FOR TSRAS TO THE SOUTH OF THE ABR CWA. THE NEXT BEST CHC OF TSRAS ACROSS THE ENTIRE CWA LOOKS TO BE ON THURS NIGHT AND FRIDAY. .ABR...NONE ALBRECHT/MOHR
Hazardous weather outlook, Jul 3, 4:03 AM MDT, 21 hours 1 minute before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ACROSS NORTH CENTRAL SOUTH DAKOTA WILL DISSIPATE LATE THIS MORNING. THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING MAINLY SOUTH OF A LINE FROM REDFIELD TO WATERTOWN. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. NM/BM
In the hours before
Local storm report, Jul 3, 9:52 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1051 PM FREDERICK SD 1.25 IN HAIL
07/03/03 BROWN
KGLocal storm report, Jul 3, 10:00 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 PM ABERDEEN SD 61 MPH WIND GUST
07/03/03 BROWN
KLocal storm report, Jul 3, 10:35 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1135 PM CDT THU JUL 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM HECLA SD WIND DAMAGE
07/03/03 BROWN 6 TO 8 INCH TREE BRANCHES
DOWN
NDMLocal storm report, Jul 3, 10:48 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 10 N WAUBAY SD 70 MPH TSTORM WIND
07/03/03 DAY PICKERAL LAKE
KGLocal storm report, Jul 3, 11:28 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1228 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 PM BROWNS VALLEY MN 1.75 IN HAIL
07/03/03 TRAVERSE
1156 PM BROWNS VALLEY MN 60 MPH TSTORM WIND
07/03/03 TRAVERSE
1146 PM 12 WNW BROWNS VALLEY SD 0.75 IN HAIL
07/03/03 ROBERTS
1139 PM GROTON SD 60 MPH TSTORM WIND
07/03/03 BROWN
1135 PM 12 WNW BROWNS VALLEY SD 0.75 IN HAIL
07/03/03 ROBERTS EVENT DURATION 15 MINUTES
AHLocal storm report, Jul 3, 11:50 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1250 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM MILBANK SD 0.75 IN HAIL
07/04/03 GRANT
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:29 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| Jul 3, 7:16 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 29 min |
| Jul 3, 7:28 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 47 min |
| Jul 3, 8:44 PM MDT | Severe Thunderstorm Warning | ABR | McPherson | 61 min |
| Jul 3, 9:22 PM MDT | Severe Thunderstorm Warning | ABR | Brown | 53 min |
| Jul 3, 9:53 PM MDT | Severe Thunderstorm Warning | ABR | Marshall | 52 min |
| Jul 3, 10:14 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 61 min |
| Jul 3, 10:16 PM MDT | Severe Thunderstorm Warning | ABR | Day | 59 min |
| Jul 3, 10:17 PM MDT | Severe Thunderstorm Warning | ABR | Roberts | 43 min |
| Jul 3, 10:49 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 41 min |
| Jul 3, 11:06 PM MDT | Severe Thunderstorm Warning | ABR | Roberts | 24 min |
| Jul 3, 11:30 PM MDT | Severe Thunderstorm Warning | ABR | Grant | 30 min |
| Jul 3, 11:42 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| Jul 3, 11:56 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 49 min |
| Jul 4, 12:07 AM MDT | Severe Thunderstorm Warning | ABR | Campbell | 53 min |
| Jul 4, 12:39 AM MDT | Severe Thunderstorm Warning | ABR | McPherson | 66 min |
| Jul 3, 10:46 PM MDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.